Canagliflozin will receive new boxed warning about amputation risks

Canagliflozin (Invokana, Invokamet) increases patients' risk of leg and foot amputations, according to new data from two clinical trials, the FDA recently announced.


Canagliflozin (Invokana, Invokamet) increases the risk of leg and foot amputations and requires new labeling to reflect these risks, the FDA announced on May 16.

The drug safety communication came about one year after the agency announced it would investigate interim clinical trial results that suggested such an increased amputation risk with the type 2 diabetes medication, an SGLT2 inhibitor. New warnings about this risk, including a boxed warning, will be added to canagliflozin drug labels.

The FDA's conclusion is based on new data from two large clinical trials of canagliflozin (CANVAS and CANVAS-R) in which leg and foot amputations occurred about twice as often in patients treated with the drug compared to patients treated with placebo. Amputations of the toe and middle of the foot were most common, although leg amputations below and above the knee also occurred.

Before clinicians start a patient on canagliflozin, the FDA recommends that they consider factors that may predispose him or her to the need for amputations (e.g., history of prior amputation, peripheral vascular disease, neuropathy, diabetic foot ulcers). Clinicians should also monitor for signs and symptoms of infection, new pain or tenderness, sores, or ulcers involving the lower limbs and discontinue the drug if these complications occur, according to the agency.